By DR. STEPHANIE E. FARBER, ABC News
(NEW YORK) — A recent update from the Food and Drug Administration has many people concerned that the COVID-19 vaccination may have an unexpected side effect among people who had previously received cosmetic facial fillers.
Many people who have received cosmetic injections to smooth wrinkles, plump lips or otherwise rejuvenate their facial appearance are wondering if they should delay their COVID-19 vaccination. But experts caution that side effects from these cosmetic fillers are so rare and so mild that they should not dissuade people from getting the vaccine.
“We have heard about three incidences that occurred in the Moderna Phase III trial that involved 30,000 patients … so the incidence is very rare,” according to Dr. Herluf Lund, a plastic surgeon in St. Louis, Missouri, and president of The Aesthetic Society. “It’s a 1 in 10,000 incidence.”
According to the American Society of Plastic Surgeons statistics, about 2.7 million Americans get filler injections each year and this number is on the rise.
Some doctors are now speculating that this strange side effect might be proof that the vaccine is working by triggering an immune system response.
Dr. Merin Kalangara, clinical director of allergy and immunology at the Emory Clinic, said the way in which the vaccine activates the immune system “could have resulted in not only a response to the vaccine but also other substances recognized as foreign in our body.” If this immune response was directed at fillers, it would explain the lip or facial swelling.
Lund encourages those who have received filler injections not to panic.
“The type of facial swelling that occurred was very, very mild,” he said, and either resolved without treatment or responded to a short course of oral antihistamines or oral steroids.
“None of the cases required anybody to have to have an EpiPen administered or hospitalization,” he noted. “None of them were considered life-threatening. There were no long-term complications that came with these at all.”
Kalangara added: “These reactions were in general mild and either transient or quickly responsive to oral steroids.”
Even though this side effect is very rare and mild, plastic surgeons and dermatologists who inject dermal fillers are still hearing from worried patients.
Dr. Ashley Amalfi, a plastic surgeon at the Quatela Center in Rochester, New York, said, “We started getting patient calls and patient emails from existing patients who had read it or had seen the headlines and were worried.”
Her office released a statement to patients reassuring them “that this [side effect] was incredibly rare and very minor and resolved with little to no intervention.”
To date, this swelling has only been reported in patients receiving the Moderna vaccine and has not been seen in patients receiving a similar vaccine produced by Pfizer.
“I don’t think it’s vaccine-specific,” Kalangara said.
Doctors have observed facial filler swelling after other immunizations such as the flu or shingles vaccine and even after having an actual viral illness, Lund pointed out.
“The immune system is in a hyperactive state, so basically it sees anything that’s a foreign body in you, including maybe the dermal filler, and causes the reaction,” he said. “And it seems once the vaccine takes hold or the illness is resolved, [the swelling] goes away.”
Amalfi has also seen this phenomenon in her practice.
“It’s also incredibly rare, but I have seen a few patients over the years who have had late-onset swelling in the site of an injection and it’s usually related to a viral illness or just another allergic reaction to something,” she said.
These reactions were all “very rare and very minor and similarly just resolved with oral anti-inflammatory medications or oral steroids,” she added.
So what does this information mean for patients with facial fillers who have the chance to get vaccinated?
“We still recommend getting the vaccine — our doctors are all getting the vaccine,” Amalfi said.
“Just given the frequency at which fillers are administered and the rarity of the reported reactions, I do not think it should deter people from getting the vaccine,” Kalangara said.
Lund explained that the FDA and vaccine manufacturers are monitoring the reactions and “they are all reporting back to their appropriate committees.”
Overall, “the most important thing in my mind is that I don’t want anybody out there who has dermal fillers or is thinking about dermal fillers not to get their vaccination for COVID-19,” he said. “The risk of one far outweighs the risk of the other.”
Copyright © 2021, ABC Audio. All rights reserved.